Michigan, 2012

Heavy Rain in Michigan, September 7 to 8, 2012

September 7 to 8, 2012 · NWS MQT · 2 events in 1 county or zone

A pair of disturbances moving through an upper trough resulted in numerous showers and heavy rainfall in Marquette from the afternoon of the 7th into the morning of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A pair of disturbances moving through an upper trough resulted in numerous showers and heavy rainfall in Marquette from the afternoon of the 7th into the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 7, 6:27 AM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 6:27 AM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
727 AM EDT FRI SEP 7 2012

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 424 AM EDT FRI SEP 7 2012

CURRENTLY...NUMEROUS RAIN SHOWERS ARE LOCATED GENERALLY ALONG AND S
OF A LINE FROM THE APOSTLE ISLANDS TO CMX TO STANNARD ROCK. THESE
SHOWERS ARE THE RESULT OF FORCING FROM A SHORTWAVE NOR OVER THE FAR
NW CORNER OF MN...FORCING FROM THE LEFT EXIT REGION OF A 250MB 100KT
JET...AND FORCING FROM A BAND OF FGEN OVER THE CWA. THE HEAVIEST
PRECIP AND WESTWARD EXTENT OF THE PRECIP IS PUSHING E AS THE
SHORTWAVE MOVES CLOSER. EXPECT THE BEST BAND OF PRECIP TO BE FROM
NEAR MENOMINEE TO E OF NEWBERRY BY AROUND 15Z TODAY. AS THE DAY GOES
ON...PRECIP CHANCES WILL GENERALLY DECREASE AS THE SHORTWAVE TROUGH
AXIS MOVES OVER THE W/CENTRAL CWA BY 00Z SAT. 850MB TEMPS WILL FALL
TO AROUND 5C ACROSS MUCH OF THE CWA BY 00Z SAT AND DOWN TO 3-4C BY
06Z SAT. WITH LAKE SFC TEMPS AROUND 18C...THERE SHOULD BE ENOUGH
LAKE INDUCED INSTABILITY FOR LIGHT LAKE EFFECT RAIN LATE THIS
AFTERNOON THROUGH MUCH OF TONIGHT. AGREE WITH PREVIOUS SHIFT THAT
BEST COVERAGE/HIGHEST INTENSITY OF THE SHOWERS WILL BE OVER THE
NCENTRAL CWA WHERE BANDS WILL BE PRECONDITIONED OFF LAKE NIPIGON.
ALSO...AGREE THAT ALTHOUGH LAKE EFFECT TYPICALLY INCREASES LATE AT
NIGHT WHEN DIURNAL COOLING ENHANCES IT...DRYING/INCREASINGLY
ANTICYCLONIC LARGER SCALE FLOW LATE WILL PROBABLY OUTWEIGH THE
DIURNAL COMPONENT TONIGHT.

IT COULD GET QUITE CHILLY TONIGHT OVER THE INTERIOR WEST WHERE TEMPS
ARE FORECAST TO FALL TO AROUND 40 IN TYPICAL COLD SPOTS. ALSO...IT
LOOKS LIKE WE WILL SEE MODERATE TO HIGH RISKS OF RIP CURRENTS
TONIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 424 AM EDT FRI SEP 7 2012

SATURDAY...
WILL START OUT SATURDAY WITH STRONG HIGH PRESSURE SET UP FROM THE 4
CORNERS REGION UP THROUGH MT AND W CANADA. FAIRLY STACKED LOW
PRESSURE JUST NE OF JAMES BAY WILL BE PUSHING YET ANOTHER TROUGH
FROM S MANITOBA THROUGH UPPER MI DURING THE DAY SATURDAY. THIS
TROUGH WILL BE ENHANCED BY THE S SFC LOW RIDING UP ALONG THE COLD
FRONT /ACROSS LAKE ERIE AT 12Z SATURDAY/...DEEPENING OVER FAR SE
ONTARIO BY 00Z SUNDAY. THE RESULT WILL BE CONTINUED N-NW FLOW AND A
SHOWER ACTIVITY NEAR LAKE SUPERIOR.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...
SFC HIGH PRESSURE SET UP OVER THE PLAINS STATES...THROUGH CENTRAL
CANADA...AT 00Z SUNDAY WILL SLOWLY EDGE E AND BE DIRECTLY OVERHEAD
FROM 00-06Z MONDAY. THERE IS A BIT OF A DISAGREEMENT WRT TO THE
500MB FLOW...WITH ALL MODELS SHOWING MAINLY NW FLOW...THE 06/12Z
ECMWF IS A BIT MORE EXAGGERATED WITH NNW. THE COOLEST NIGHT LOOKS TO
BE SUNDAY NIGHT...WITH A FEW LOCATIONS INLAND FROM THE LAKES FALLING
INTO THE 30S.

MONDAY AND MONDAY NIGHT...
THE CONSENSUS IS TO HAVE THE HIGH AMPLITUDE 500MB RIDGE OVERHEAD
MONDAY NIGHT...AS THE SFC HIGH SLOWLY EDGES EASTWARD.
EXPECT WARMER S/SW WINDS TO RETURN AND INCREASE DURING THE DAY
MONDAY. TEMPS MONDAY NIGHT SHOULD REMAIN WARM...DESPITE A MOSTLY
CLEAR SKY...THANKS TO WIND 5-10KTS OUT OF THE S.

.TUESDAY THROUGH WEDNESDAY...
THERE IS STILL SIGNIFICANT UNCERTAINTY WITH THE NEXT 500MB
LOW/TROUGH NEARING FROM NW CANADA ON TUESDAY...PUSHING ACROSS N TO
CENTRAL MANITOBA BY 00Z WEDNESDAY. THE GOOD NEWS FOR THE UPPER GREAT
LAKES IS THAT THE SFC COLD FRONT PUSHING TOWARD OUR REGION LOOKS
FAIRLY SIMILAR GIVEN THE 128 PLUS HOUR FCST. DOWNSLOPE LOCATIONS
NEAR LAKE SUPERIOR WILL LIKELY RISE INTO THE 80S TUESDAY...AHEAD OF
THE COLD FRONT. THE 06/12Z ECMWF IS APPROX 6 HRS FASTER WITH THE
COLD FRONT...NEARLY BISECTING THE CWA AT 06Z WEDNESDAY...BEFORE
EXITING TO THE E SHORTLY AFTER SUNRISE. EXPECT WEAK HIGH PRESSURE TO
SLOWLY PUSH IN WEDNESDAY...AS THE MAIN SFC LOW SPINS OVER HUDSON
BAY. THE 07/00Z SOLUTIONS DO LOOK A BIT MORE REASONABLE...AND
SLIGHTLY SLOWER WITH THE COLD FRONT PASSAGE WEDNESDAY NIGHT INTO
THURSDAY.

.THURSDAY...
ZONAL TO SW FLOW WILL BE LIKELY ALOFT...WITH HIGH PRESSURE BEING
SUGGESTED TO REMAIN STRONG BY THE 06/18Z GFS...WHILE THE ECMWF
ATTEMPTS TO DIG ITS LINGERING SFC LOW SOUTHWARD...WITH ANOTHER COLD
FRONT SLIDING ACROSS UPPER MI THURSDAY NIGHT.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 726 AM EDT FRI SEP 7 2012

A SHORTWAVE TROUGH MOVING INTO THE REGION TODAY WILL CONTINUE TO
SUPPORT SHOWERS AT SAW. OTHERWISE...THIS FEATURE WILL LEAD TO COOLER
MID LEVEL TEMPERATURES AND LAKE EFFECT PRECIPITATION THIS AFTERNOON
INTO TONIGHT...BEFORE DRY AIR COMES IN FROM THE W LATE IN THE TAF
PERIOD LEADING TO FEWER CLOUDS AND AN END TO PRECIP. LESS CONFIDENCE
IN LAKE EFFECT RAIN COVERAGE OVER THE W...SO PUT VCSH IN IWD/CMX.
OVERALL TREND IS TO HAVE IMPROVING CIGS AND VIS AT CMX AND IWD...BUT
HAVE WORSENING CONDITIONS AT SAW DUE TO PROXIMITY OF MORE MOISTURE.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 424 AM EDT FRI SEP 7 2012

UNSTABLE CONDITIONS ON LAKE SUPERIOR WILL CONTINUE WITH COLDER AIR
MOVING ACROSS THE LAKE THROUGH SAT NIGHT WHICH WILL ALLOW WINDS UP
TO 30 KNOTS TO DEVELOP EARLY THIS MORNING AND TONIGHT. THIS WILL ALLOW
SOME HIGHER WAVES TO DEVELOP AS WELL AND MAKE IT QUITE CHOPPY WITH
WAVES IN BOTH THOSE PERIODS BUILDING UP TO 8 FEET ON LAKE SUPERIOR.
ANOTHER TROUGH WILL MOVE ACROSS LAKE SUPERIOR SATURDAY INTO SATURDAY
NIGHT...BRINGING INCREASED WINDS UP TO 30 KNOTS LATE SATURDAY INTO
SUNDAY. THE APPROACH OF HIGH PRESSURE AND A WEAKENING PRES GRADIENT
LATER SUNDAY WILL CAUSE WINDS TO SLOWLY DIMINISH INTO MON. ONCE THE
HIGH PASSES TO THE E...A STRONGER S WIND WILL DEVELOP MON NIGHT INTO
TUESDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...KF
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Sep 7, 3:26 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
426 AM EDT FRI SEP 7 2012

MIZ005-006-081200-
MARQUETTE-ALGER-
426 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ELEVATED RISK OF RIP CURRENTS ALONG THE ALGER COUNTY
BEACHES TODAY...AND ALONG THE ALGER AND MARQUETTE COUNTY BEACHES
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ELEVATED RISK OF RIP CURRENTS WILL CONTINUE SATURDAY THROUGH
SUNDAY EVENING ALONG THE BEACHES OF ALGER AND MARQUETTE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

MIZ001>004-007-009>014-084-085-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
426 AM EDT FRI SEP 7 2012 /326 AM CDT FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
426 AM EDT FRI SEP 7 2012 /326 AM CDT FRI SEP 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
426 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Marquette

When
September 7, 12:30 PM EST to September 8, 5:30 AM EST
Where
Marquette County, 1.18 mi SW of Marquette
Reported by
CoCoRaHS
Coordinates
46.540, -87.400

Measured rainfall of 2.21 inches fell in Marquette.

Heavy Rain, Marquette

When
September 7, 12:30 PM EST to September 8, 5:30 AM EST
Where
Marquette County, 1.99 mi NW of Green Gardens
Reported by
COOP Observer
Coordinates
46.450, -87.300

The observer four miles southeast of Harvey measured 2.57 inches of rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409885, 409886.